Alert archive / South Dakota / Red Flag Warnings in 2021
Red Flag Warning 17, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Aug 10, 2021, 3:10 AM MDT for 10 counties in South Dakota; Campbell County, Crook County, Weston County, Wyoming. It took effect at Aug 10, 2021, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2021, 3:10 AM MDT (09:10 UTC)
- In effect from
- Aug 10, 2021, 12:00 PM MDT
- Expired
- Aug 10, 2021, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Custer County, SD, Fall River County, SD, Haakon County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD, Campbell County, WY, Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 36 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2448 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386 WWUS83 KUNR 100910 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 310 AM MDT Tue Aug 10 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST WYOMING PLAINS...THE NORTHWEST INTO WEST CENTRAL SOUTH DAKOTA PLAINS...AND EXTREME SOUTHWEST SOUTH DAKOTA... .Very warm and dry conditions can be expected today, with breezy conditions developing across much of northeast Wyoming and northwest South Dakota by early afternoon. The strongest winds will be over northwest South Dakota, where gusts to 35 mph are expected. Relative humidities will drop into the low to mid teens across the area. A period of critical fire weather conditions can be expected this afternoon into early evening. WYZ314>317-110015- /O.UPG.KUNR.FW.A.0012.210810T1800Z-210811T0400Z/ /O.NEW.KUNR.FW.W.0017.210810T1800Z-210811T0300Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains- 310 AM MDT Tue Aug 10 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, AND 317... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 9 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains and 317 Weston County Plains. * WINDS...West to northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ323-327>331-110015- /O.UPG.KUNR.FW.A.0012.210810T1800Z-210811T0400Z/ /O.NEW.KUNR.FW.W.0017.210810T1800Z-210811T0300Z/ Northern Foot Hills-Butte County Area-Perkins County- West Central Plains-Ziebach County-Haakon County Area- 310 AM MDT Tue Aug 10 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 323, 327, 328, 329, 330, AND 331... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 9 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 323 Northern Foot Hills, 327 Butte County Area, 328 Perkins County, 329 West Central Plains, 330 Ziebach County and 331 Haakon County Area. * WINDS...West to northwest 15 to 25 mph with gusts up to 35 mph, strongest across northwest South Dakota. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ322-110015- /O.NEW.KUNR.FW.W.0017.210810T1800Z-210811T0300Z/ Fall River County Area- 310 AM MDT Tue Aug 10 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 322... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 322 Fall River County Area. * WINDS...West 10 to 20 mph with gusts to around 25 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
350 WWUS83 KUNR 101952 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 152 PM MDT Tue Aug 10 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST WYOMING PLAINS...THE NORTHWEST INTO WEST CENTRAL SOUTH DAKOTA PLAINS...AND EXTREME SOUTHWEST SOUTH DAKOTA... .Critical fire weather conditions are occurring across northwest South Dakota through northeast Wyoming, and will continue through the afternoon into the early evening. Conditions will then improve around sunset tonight. SDZ322-WYZ314>317-110300- /O.CON.KUNR.FW.W.0017.000000T0000Z-210811T0300Z/ Fall River County Area-Northern Campbell-Southern Campbell- Crook County Plains-Weston County Plains- 152 PM MDT Tue Aug 10 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, AND 322... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains, 317 Weston County Plains and 322 Fall River County Area. * WINDS...West 10 to 20 mph with gusts to around 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ323-327>331-110300- /O.CON.KUNR.FW.W.0017.000000T0000Z-210811T0300Z/ Northern Foot Hills-Butte County Area-Perkins County- West Central Plains-Ziebach County-Haakon County Area- 152 PM MDT Tue Aug 10 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 323, 327, 328, 329, 330, AND 331... * AFFECTED AREA...Fire Weather Zones 323 Northern Foot Hills, 327 Butte County Area, 328 Perkins County, 329 West Central Plains, 330 Ziebach County and 331 Haakon County Area. * WINDS...West to northwest 15 to 25 mph with gusts up to 35 mph, strongest across northwest South Dakota. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
359 WWUS83 KUNR 110302 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 902 PM MDT Tue Aug 10 2021 SDZ322-323-327>331-WYZ314>317-110415- /O.EXP.KUNR.FW.W.0017.000000T0000Z-210811T0300Z/ Fall River County Area-Northern Foot Hills-Butte County Area- Perkins County-West Central Plains-Ziebach County- Haakon County Area-Northern Campbell-Southern Campbell- Crook County Plains-Weston County Plains- 902 PM MDT Tue Aug 10 2021 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 322, 323, 327, 328, 329, 330, AND 331... Winds will gradually decrease overnight and relative humidity will slowly rise. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Aug 10, 2:55 AM MDT, 15 minutes earlier.
Area forecast discussion, Aug 10, 2:55 AM MDT, 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
255 AM MDT Tue Aug 10 2021
.DISCUSSION...(Today Through Monday)
Issued at 255 AM MDT Tue Aug 10 2021
Current surface analysis shows cold front well to the south and
east of the region now. A surface trough is located to the
northwest, across central MT. Upper level analysis shows trough
across the Dakotas, with low pressure over southeast SK. Energy
passing through southern portions of the trough brought a few
showers and thundershowers from northwest to south central SD a
bit earlier, but activity has now mostly shifted east of the
region. Skies are mostly clear with pleasantly cool temps in most
areas, 50s to mid 60s. Some 40s are noted over the higher Black
Hills and a few areas in northeast WY.
Very warm to hot conditions return to the area today and will
persist through most of the forecast period as large scale ridge
builds over the western US and gradually shifts into the central US
through the next week or so. Chances for pcpn will be minimal, at
least through the weekend.
Highs today will reach into the 90s across much of the plains.
Breezy west to northwest winds will develop by early to mid
afternoon across northeast WY and northwest SD as the surface trough
to the northwest pushes through and some stronger winds aloft mix
down to the ground on the back side of the upper trough. Similar
temps are expected on Wednesday, with breezy conditions again across
northwest SD. A cool front will bring cooler temperatures for
Thursday into Friday, but still near average levels. As the western
US ridge shifts eastward over the weekend, hot conditions will
return, with highs in the 90s to around 100 degrees likely. Chances
for showers and storms could increase sometime early next week,
especially if the ridge axis moves far enough east across the
Plains.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1029 PM MDT Mon Aug 9 2021
VFR conditions will remain for the valid forecast period across
the region. Look for light and variable winds to become southerly
aft 12z...then begin to turn NW late in the day with the passage
of a weak surface boundary. No pcpn is expected with the passage
of this boundary.
&&
.FIRE WEATHER...
Issued At 255 AM MDT Tue Aug 10 2021
Very warm and dry conditions can be expected today, with breezy
conditions developing across much of northeast WY and northwest SD
by early afternoon. Relative humidities will drop into the teens
across most of the area. Red flag warnings will be issued for the
northeast WY plains and the northwest into west central SD plains
for this afternoon and early evening. Elevated fire weather
conditions are expected elsewhere across the area.
On Wednesday, elevated to near critical fire weather conditions
are expected over portions of the area, as humidities drop to 15
to 25 percent and breezy conditions redevelop in some areas,
especially northwest SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon today to 9 PM MDT this evening for
SDZ322-323-327>331.
WY...Red Flag Warning from noon today to 9 PM MDT this evening for
WYZ314>317.
&&
DISCUSSION...26
AVIATION...Hintz
FIRE WEATHER...26Hazardous weather outlook, Aug 9, 3:37 AM MDT, 23 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 337 AM MDT Mon Aug 9 2021 WYZ054>058-071-101300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 337 AM MDT Mon Aug 9 2021 This Hazardous Weather Outlook is for parts of northeastern Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-101300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 337 AM MDT Mon Aug 9 2021 /437 AM CDT Mon Aug 9 2021/ This Hazardous Weather Outlook is for western South Dakota. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms over western and central South Dakota late tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Nearby
Red Flag Warnings in South Dakota, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.